Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Springfield, MO

March 24, 20094 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Mar 24, 2009, 3:39 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2009, 3:39 PM CDT (20:39 UTC)
Expired
Mar 24, 2009, 10:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Oregon County, MO, Ozark County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 172 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 7:20 PM CDTFLASH FLOOD2 E South Fork, MOCOUNTY ROAD 6330 FLOODED...LIKELY ON THE SOUTH FORK ON THE SPRING RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 221 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
644 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 242039
FFWSGF
MOC091-149-153-203-250300-
/O.NEW.KSGF.FF.W.0008.090324T2039Z-090325T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT TUE MAR 24 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  OZARK COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 1000 PM CDT.

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES INDICATE ONE TO TWO INCHES OF         
  RAINFALL WITH LOCALLY HEAVY AMOUNTS...HAVE FALLEN OVER PORTIONS OF 
  SOUTH CENTRAL MISSOURI THIS AFTERNOON. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
      3649 9113 3650 9278 3681 9277 3680 9211
      3705 9170 3705 9167 3708 9166 3715 9145
      3724 9113 3721 9113 3721 9110 3714 9102

$$

WISE
1 follow-up statement
000 
WGUS73 KSGF 250301
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT TUE MAR 24 2009

MOC091-149-153-203-250309-
/O.EXP.KSGF.FF.W.0008.000000T0000Z-090325T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-HOWELL MO-OREGON MO-OZARK MO-
901 PM CDT TUE MAR 24 2009

...THE FLASH FLOOD WARNING FOR HOWELL...OREGON...OZARK AND SOUTHERN 
SHANNON COUNTIES HAS BEEN REPLACED BY AN AREAL FLOOD WARNING...

SOME RESIDUAL FLOODING HAS BEEN REPORTED IN THE WARNING AREA. A 
FLOOD WARNING HAS BEEN ISSUED FOR THE SAME AREA THROUGH TONIGHT. 



LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
      3649 9113 3650 9278 3681 9277 3680 9211
      3705 9170 3705 9167 3708 9166 3715 9145
      3724 9113 3721 9113 3721 9110 3714 9102

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 2:54 PM CDT, 45 minutes earlier.

Area forecast discussion, Mar 24, 2:54 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT TUE MAR 24 2009

.DISCUSSION...

AN ACTIVE WEATHER DAY WAS IN PROGRESS ACROSS THE OZARKS. A SQUALL
LINE DEVELOPED ALONG A COLD FRONT THAT STRETCHED FROM EASTERN IOWA
TO NORTHWEST ARKANSAS. THIS LINE OF STORMS PRODUCED SCATTERED WIND
DAMAGE AND LOCALIZED FLOODING. WHILE INSTABILITY WILL REMAIN VERY
LIMITED...STRONG FRONTAL SCALE FORCING AND UPPER LEVEL DIFFLUENCE
WILL SUPPORT A BROKEN LINE OF STORMS ACROSS THE EASTERN OZARKS
THIS AFTERNOON. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS
CANNOT BE RULED OUT.

THE SKY WILL CLEAR QUITE RAPIDLY LATE THIS AFTERNOON AND EVENING AS
ONCE THE FRONT MOVES OFF TO THE EAST. AFTER A QUITE WEATHER DAY
WEDNESDAY...THE UNSETTLED WEATHER WILL RESUME WEDNESDAY NIGHT. A
MINOR SHORTWAVE WILL TRACK INTO THE REGION. ASSOCIATED ISENTROPIC
ASCENT WILL BRING INCREASING CLOUDS AND AT LEAST A CHANCE FOR
LIGHT SHOWERS AND SPRINKLES WEDNESDAY NIGHT INTO THURSDAY. HOWEVER
THERE IS STILL CONSIDERABLE UNCERTAINTY ON THE COVERAGE RAINFALL
WITH THIS SYSTEM.

MEDIUM RANGE MODELS CONTINUE DEPICT A MORE SIGNIFICANT STORM
SYSTEM IMPACTING THE REGION LATE THIS WEEK. MODELS HAVE TRENDED
TOWARD A SOUTHERN TRACK SOLUTION TAKING THE SURFACE LOW ACROSS
ARKANSAS ON FRIDAY. HOWEVER ELEVATED CONVECTION APPEARS LIKELY
NORTH OF THE SURFACE LOW AND ASSOCIATED WARM FRONT.

PRECIPITATION WILL CONTINUE FRIDAY NIGHT INTO SATURDAY AS A CLOSED
UPPER LOW MOVES INTO THE REGION. IT APPEARS THAT WET SNOW WILL BE
POSSIBLE SATURDAY AS COLD AIR CORE ASSOCIATED WITH THE UPPER LOW
PUSHES INTO THE AREA. HOWEVER NO ACCUMULATION IS EXPECTED AT THIS
TIME.

YET ANOTHER SYSTEM IS EXPECTED TO APPROACH THE AREA EARLY NEXT
WEEK.

&&

.AVIATION...
THUNDERSTORMS WILL MOVE OFF TO THE EAST OF THE SPRINGFIELD AND
JOPLIN TERMINALS THIS AFTERNOON. A GRADUAL IMPROVEMENT IS EXPECTED
WITH VFR CONDITIONS RETURNING FROM THE WEST AS THE AFTERNOON
PROGRESSES.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 24, 3:26 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT TUE MAR 24 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
326 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH A FEW SEVERE STORMS CAPABLE OF PRODUCING...

  HAIL UP TO THE SIZE OF PENNIES.
  DAMAGING WINDS UP TO 60 MPH.
  AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

 A LINE OF STRONG STORMS WILL PUSH EAST ACROSS THE EASTERN MISSOURI
 OZARKS THROUGH THE AFTERNOON...AND IMPACT AREAS EAST OF A LINE
 FROM SALEM TO WEST PLAINS.

DISCUSSION:

 A SQUALL LINE WILL ADVANCE EAST ACROSS THE REGION AS A COLD
 FRONT PUSHES EAST. WHILE INSTABILITY WILL BE LIMITED...STRONG
 WIND SHEAR AND LIFT ASSOCIATED WITH THIS STORM SYSTEM WILL
 SUPPORT STRONG STORMS ALONG THE FRONT. DAMAGING WINDS WILL BE
 THE PRIMARY HAZARD. TORRENTIAL RAINFALL ASSOCIATED WITH THESE
 STORMS MAY CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THURSDAY NIGHT AND INTO
FRIDAY...AS A VIGOROUS STORM SYSTEM TRACKS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Mar 24, 2:05 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT TUE MAR 24 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0203 PM     FLOOD            4 NE LAKEVIEW HEIGHTS   38.30N  93.10W
03/24/2009                   BENTON             MO   DEPT OF HIGHWAYS

            STATE ROUTE WW IS FLOODED AND CLOSED ALONG THE BUFFALO
            CREEK.

&&

WISE
Local storm report, Mar 24, 2:17 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CDT TUE MAR 24 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLOOD            2 SE FLORENCE           38.57N  92.95W
03/24/2009                   MORGAN             MO   DEPT OF HIGHWAYS

            STATE ROUTE BB IS FLOODED AND CLOSED.

&&

WISE
Local storm report, Mar 24, 2:19 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND GST     REPUBLIC                37.12N 93.48W
03/24/2009  M62 MPH          GREENE             MO   EMERGENCY MNGR

&&

BARJENBRUCH
Special weather statement, Mar 24, 2:46 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT TUE MAR 24 2009

MOZ082-097-098-242015-
SHANNON MO-TEXAS MO-HOWELL MO-
246 PM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HOWELL...NORTHWESTERN
SHANNON AND SOUTHEASTERN TEXAS COUNTIES UNTIL 315 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLOW SPRINGS...MOVING NORTHEAST AT 35 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

KARDELL
Local storm report, Mar 24, 2:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND GST     1 ENE COLE CAMP         38.47N 93.19W
03/24/2009  E60.00 MPH       BENTON             MO   TRAINED SPOTTER

&&

BARJENBRUCH
Special weather statement, Mar 24, 3:27 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT TUE MAR 24 2009

MOZ098-106-242100-
SHANNON MO-OREGON MO-
327 PM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN OREGON AND SOUTH CENTRAL
SHANNON COUNTIES UNTIL 400 PM CDT...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BIRCH TREE...OR 12 MILES
SOUTHEAST OF MOUNTAIN VIEW...MOVING EAST AT 35 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 5:43 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Vernon62 min
Mar 24, 6:14 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair61 min
Mar 24, 7:03 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan57 min
Mar 24, 7:34 AM CDTFlash Flood WarningSGFBarton, Benton, Cedar, Morgan, St. Clair, Vernon6 hr
Mar 24, 7:53 AM CDTTornado WarningSGFBenton, Camden, Morgan23 min
Mar 24, 9:29 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon31 min
Mar 24, 9:38 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper37 min
Mar 24, 10:03 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, St. Clair, Vernon42 min
Mar 24, 10:13 AM CDTFlash Flood WarningSGFJasper, Newton4 hr
Mar 24, 10:42 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair63 min
Mar 24, 10:48 AM CDTTornado WarningSGFBenton, Hickory, St. Clair27 min
Mar 24, 10:51 AM CDTFlash Flood WarningSGFCedar, St. Clair3 hr
Mar 24, 11:32 AM CDTSevere Thunderstorm WarningSGFBenton, Dallas, Hickory, Polk28 min
Mar 24, 11:39 AM CDTSevere Thunderstorm WarningSGFBarry, Stone66 min
Mar 24, 11:52 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone53 min
Mar 24, 12:05 PM CDTSevere Thunderstorm WarningSGFGreene, Webster55 min
Mar 24, 12:15 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede30 min
Mar 24, 12:16 PM CDTSevere Thunderstorm WarningSGFTaney59 min
Mar 24, 12:20 PM CDTFlash Flood WarningSGFBarry, Christian, Dallas, Greene, Hickory, Lawrence and 4 more4 hr
Mar 24, 12:21 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Polk39 min
Mar 24, 12:38 PM CDTSevere Thunderstorm WarningSGFChristian20 min
Mar 24, 1:49 PM CDTAreal Flood WarningSGFBarton, Benton, Cedar, Morgan, St. Clair, Vernon6 hr
Mar 24, 2:43 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon47 min

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.